Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 23, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2008, 7:00 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2008, 7:00 PM CDT (00:00 UTC)
- Expired
- Apr 10, 2008, 7:14 PM CDT
- In force
- 14 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Jackson County, KS, Jefferson County, KS
The radar
The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 110000
SVRTOP
KSC085-087-110030-
/O.NEW.KTOP.SV.W.0023.080411T0000Z-080411T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT THU APR 10 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL JACKSON COUNTY IN NORTHEAST KANSAS...
NORTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 730 PM CDT
* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 3 MILES SOUTHEAST OF MAYETTA...OR 18 MILES NORTH
OF TOPEKA...MOVING NORTHEAST AT 44 MPH.
* LOCATIONS IMPACTED INCLUDE...
DENISON...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3942 9556 3942 9535 3941 9535 3926 9564
3936 9574 3950 9556
TIME...MOT...LOC 0000Z 228DEG 38KT 3932 9567
$$1 follow-up statement
000
WWUS53 KTOP 110014
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT THU APR 10 2008
KSC085-087-110024-
/O.CAN.KTOP.SV.W.0023.000000T0000Z-080411T0030Z/
JACKSON-JEFFERSON-
714 PM CDT THU APR 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON AND
EAST CENTRAL JACKSON COUNTIES HAS BEEN CANCELLED...
AT 714 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
ANOTHER WARNING MAY BE ISSUED FOR STRONG WINDS IN THE NEAR FUTURE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3942 9556 3942 9535 3941 9535 3926 9564
3936 9574 3950 9556
TIME...MOT...LOC 0014Z 228DEG 38KT 3942 9553
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 4:09 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 10, 4:09 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 409 PM CDT THU APR 10 2008 .DISCUSSION... INITIAL FORECAST CONCERNS ARE WITH REGARDS TO SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN TIER OF COUNTIES. SURFACE LOW PRESSURE CENTER AT FORECAST TIME WAS AROUND KCNK WITH MAX PRESSURE FALLS OVER SOUTHWEST IA. PACIFIC FRONT HAS PUSHED EAST OF THE CWA BRINGING BEST QUALITY LOW LEVEL MOISTURE EAST INTO MO. GREATEST ONGOING CONVECTIVE ACTIVITY WAS OVER NORTHWESTERN MO WITH A SECONDARY AREA OF CONVECTION DEVELOPING OVER NORTH CENTRAL OK AND SOUTH CENTRAL KS. WITH THE WARM FRONT NORTH OF THE CWA AT THIS TIME...BREAKS IN THE STRATUS HAVE ALLOWED FOR THE EROSION OF ANY CONVECTIVE INHIBITION...WHICH WAS ALLOWING ISOLATED CONVECTION TO DEVELOP WITHIN THE WATCH AREA. CONVECTION OVER SOUTH CENTRAL KS MAY EXPAND IN COVERAGE THROUGH THE 23 TO 00Z TIMEFRAME AS CONVERGENCE ALONG TRUE COLD FRONT AND DAYTIME HEATING COMBINED WITH COLD CORE ASSOCIATED WITH UPPER LEVEL SHORTWAVE ALOFT SET UP AT LEAST SOME MARGINAL INSTABILITY JUST SOUTH OF THE CWA. THIS ACTIVITY WILL ROTATE NORTHEAST AS THE COLD FRONT PUSHES EAST THIS EVENING. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH ALONG THE COLD FRONT AFTER SUNSET AS DEEP LOW LEVEL MOISTURE AND FORCING OTHER THAN CONVERGENCE ALONG THE COLD FRONT IS LACKING. ISOLATED THUNDERSTORMS MAY BECOME STRONG ENOUGH BEFORE SUNSET IN THE WATCH AREA TO PRODUCE SOME ONE INCH HAIL OR 60 MPH WIND GUSTS. AFTER SUNSET WOULD EXPECT SEVERE WEATHER CHANCES TO DIMINISH QUICKLY...AND WOULD EXPECT TOP CWA COUNTIES TO BE REMOVED FROM THE WATCH WELL BEFORE THE EXP TIME OF 9 PM. OTHER CONCERNS TONIGHT WERE SOUTHWESTERLY WINDS SOUTHEAST OF THE LOW CLIMBING ABOVE ADVISORY CRITERIA. AT THIS TIME WITH THE BENEFIT OF DAYTIME HEATING SITES IN EAST CENTRAL KS ARE NOT REACHING ADVISORY LEVELS...SO DO NOT EXPECT AFTER SUNSET WITHOUT THE BENEFIT OF THERMAL MIXING SITES WILL REACH ADVISORY LEVELS...SO WILL ALLOW THE WIND ADVISORY TO EXPIRE AT 22Z. SAME CONCERNS WITH WINDS OVERNIGHT BEHIND THE SURFACE LOW WITH RELATIVELY TIGHT PRESSURE GRADIENT. ALL GUIDANCE INDICATES WINDS BELOW ADVISORY LEVELS...AND ONCE AGAIN WITHOUT THE BENEFIT OF DAYTIME HEATING...DO NOT EXPECT WINDS TO CLIMB ABOVE ADVISORY LEVELS OVERNIGHT...SO HAVE NOT ISSUED WIND ADVISORY FOR NORTH CENTRAL KS AT THIS TIME. IF PRESSURE GRADIENT REMAINS SUFFICIENTLY STRONG TOMORROW...AND SUBSIDENCE IS GREAT ENOUGH TO PROVIDE SOME BREAKS IN THE CLOUD COVER...SOME SITES IN NORTH CENTRAL KS MAY REACH ADVISORY LEVELS. SINCE CONFIDENCE IN THIS IS LOW AT THIS TIME WILL LEAVE WIND ADVISORY DECISION FOR TOMORROW UP TO THE NEXT FORECAST CYCLE FOR LATEST ANALYSIS. LATE TONIGHT/FRIDAY..AXIS OF INSTABILITY ALOFT MOVES INTO EASTERN CWA LATE EVENING...AND IS CLEAR OF THE AREA BY THE MIDNIGHT HOUR. CAA THEN REALLY KICKS IN WITH NORTHWESTERLY FLOW BEHIND THE UPPER LOW. WILL CARRY A SLIGHT CHANCE FOR RAIN...WITH SLIGHT CHANCE FOR RAIN OR SNOW WHERE SURFACE TEMPS ARE LESS THAN 36F. NOT EXPECTING A HARD FREEZE CONSIDERING OVERNIGHT MIXING AND CLOUD COVER...BUT TEMPERATURES NEAR 32F ARE EXPECTED ACROSS NORTH CENTRAL KANSAS. AREA REMAINS UNDER THE INFLUENCE OF THE UPPER LOW WITH NEARLY NEUTRAL TEMPERATURE ADVECTION KEEPING TEMPS IN THE LOW 40S. SAT...ANOTHER LOBE OF ENERGY SWEEPS AROUND THE BACK SIDE OF THE UPPER LOW ON SATURDAY...AND REINFORCES BOTH MORE COLD ADVECTION AND ANOTHER SLIGHT CHANCE FOR SOME SNOW SHOWERS. MOISTURE AND LIFT SEEM TO CLEAR THE EASTERN CWA BY LATE AFTERNOON...BUT THINK IT TOO LATE FOR THE SUN TO MAKE MUCH DIFFERENCE IN HIGH TEMPS. SUN/MON...500 MB FLOW BECOMES NEARLY DUE NORTH BEHIND THE DEPARTING UPPER LOW AND AHEAD OF HIGHLY AMPLIFIED WESTERN RIDGE. THIS KEEPS US AGAIN IN COOLER FLOW BUT WARMER TEMPS OF +6C AT 850MB CREEP ACROSS THE AREA BY LATE DAY SUNDAY AND SHOULD GET US INTO THE MID 50S BY LATE DAY. COOLER HIGH PRESSURE ASSOCIATED WITH THE NORTHERLY FLOW CONTINUES TO HAVE INFLUENCE ON ITS EASTERN SIDE THROUGH MONDAY BUT SHOULD STILL RAISE A FEW MORE DEGREES NEAR 60 WITH SUN AND SLOW WARMING TREND. TUES-THURS...FLATTENING RIDGE BRINGS ZONAL FLOW ACROSS THE ROCKIES AND A RETURN TO THE LEE TROF AND WARM SOUTHERLY WINDS. LATEST EC AND GFS HAVE NEXT UPPER LOW POISED OFF THE WEST COAST PROGGED TO MOVE EASTWARD INTO THE FOUR CORNERS BY THURSDAY AFTERNOON. END RESULT WILL BE TEMPERATURES FINALLY NEAR 70 FOR THE MID TO LATE WEEK. && .AVIATION... THERE IS A SLIGHT CHANCE THAT A THUNDERSTORM MAY MOVE OVER TOP OR FOE LATE THIS AFTERNOON...HOWEVER DUE TO THE ISOLATED NATURE OF CONVECTION DID NOT INCLUDE A TEMPO GROUP IN THE TAFS AND SIDED WITH VCTS WORDING AT THIS TIME. WINDS WILL REMAIN BREEZY AND SLOWLY VEER AROUND TO THE WEST TONIGHT AS SURFACE LOW MOVES OFF TO THE NORTHEAST. A COLD FRONT IS EXPECTED TO MOVE THROUGH TAF SITES IN THE 04 TO 05Z TIMEFRAME...WHICH WILL LIKELY BRING AN MVFR DECK BACK THROUGH TAF SITES. AT THIS TIME CIGS LOOK TO HOLD AROUND THE 2 KFT LEVEL...SO HAVE CIGS REMAINING AT THIS LEVEL FROM 04-05Z ON AT THIS TIME. TOWARDS THE END OF THE TAF PERIOD WINDS MAY VEER FURTHER AROUND TO THE WEST NORTHWEST...BUT DID NOT ADD A CHANGE GROUP AT THIS TIME AS CIGS LOOK TO REMAIN FAIRLY PERSISTENT. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 6 PM THURSDAY FOR KSZ058-KSZ059. && 67/CAVANAUGH
Hazardous weather outlook, Apr 10, 6:03 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 603 PM CDT THU APR 10 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-112315- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 603 PM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH SUNSET...WITH THE STRONGEST STORMS EXPECTED ALONG AND SOUTHEAST OF A SENECA TO EMPORIA LINE. WINDS OF 60 MPH OR MORE AND HAIL AROUND AN INCH WILL BE THE PRIMARY THREATS FROM THE STRONGER THUNDERSTORMS. THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE IN INTENSITY AND MOVE EAST OF THE AREA AFTER SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TEMPERATURES OVERNIGHT FRIDAY INTO SATURDAY WILL BE AT OR JUST BELOW FREEZING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON OR TONIGHT...MAINLY ALONG AND SOUTHEAST OF A SENECA TO EMPORIA LINE.
In the hours before
Local storm report, Apr 10, 6:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL COUNCIL GROVE 38.66N 96.49W
04/10/2008 E0.88 INCH MORRIS KS LAW ENFORCEMENT
&&Local storm report, Apr 10, 6:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL TOPEKA 39.05N 95.68W
04/10/2008 E0.75 INCH SHAWNEE KS PUBLIC
AT 93RD AND WANAMAKER.
&&
BNLocal storm report, Apr 10, 6:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 SSE MAPLE HILL 39.04N 96.01W
04/10/2008 E0.75 INCH WABAUNSEE KS TRAINED SPOTTER
&&Local storm report, Apr 10, 6:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL ROSSVILLE 39.14N 95.95W
04/10/2008 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
HAIL COVERING THE GROUND 2 INCHES DEEP IN ROSSVILLE.
&&Local storm report, Apr 10, 6:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 7 N BURLINGTON 38.30N 95.74W
04/10/2008 M63 MPH COFFEY KS AWOS
&&Local storm report, Apr 10, 7:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG EMPORIA 38.40N 96.18W
04/10/2008 LYON KS LAW ENFORCEMENT
ROOF BLOWN OFF CATTLE SHED. AT LEAST PART OF COMMERCIAL
SIGN BLOWN DOWN. TREE LIMBS DOWN.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Shawnee | 37 min |
| Apr 10, 7:21 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 39 min |
| Apr 11, 3:31 AM CDT | Wind Advisory | TOP | Cloud, Ottawa, Republic, Washington | 15 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.